Case Description - Acute severe systemic reactions developed during IV administration of an ionic iodinated contrast agent (iothalamate meglumine) in 2 dogs undergoing contrast-enhanced computed tomography. Clinical Findings - Both dogs developed marked changes in heart rate and systolic arterial blood pressure during or immediately after IV administration of the contrast agent. The first dog became profoundly hypertensive and bradycardic with poor oxygenation, apparent bronchospasm, and prolonged diarrhea. The second dog became hypotensive and tachycardic with erythema on the ventral aspect of the abdomen and pelvic limbs, periocular edema, and diarrhea. Treatment and Outcome - Both dogs were treated for shock by means of IV fluid administration, and anesthesia was discontinued. The first dog was placed on a ventilator to improve oxygenation but was hypertensive and unresponsive for 6.5 hours following contrast agent administration. Bloody diarrhea persisted once consciousness was regained. The dog was discharged 3 days after contrast agent administration, and diarrhea resolved 15 days later. The second dog responded to phenylephrine administration, but urine output appeared low immediately following recovery from anesthesia. Urine output was normal the following day, and the dog was released 36 hours after contrast administration with no residual adverse effects. Clinical Relevance - Findings highlighted the potential risk for severe reactions associated with IV administration of ionic iodinated contrast agents in dogs. Both hypertensive and hypotensive responses were seen. Supportive care for systemic manifestations was effective in these 2 dogs, and extended hospitalization was not necessary.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of the American Veterinary Medical Association|
|State||Published - Jul 15 2008|
ASJC Scopus subject areas